Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jan 4, 2023, 10:20 AM EST for Allendale County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 10:20 AM EST (15:20 UTC)
- Expired
- Jan 4, 2023, 11:15 AM EST
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 37 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 8:36 AM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 9:49 AM EST, 31 minutes earlier.
Area forecast discussion, Jan 4, 9:49 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
949 AM EST Wed Jan 4 2023
.SYNOPSIS...
A cold front will advance into the area Wednesday, and move
offshore through Thursday morning. High pressure will then
prevail through the weekend. A cold front should push through
the region early next week, perhaps followed by high pressure
around midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late this morning: A lot to discuss this morning. Radar imagery
really tells the story as a line of thunderstorms is situated
just upstream of the forecast area and is poised to enter the
inland counties over the next hour or so. We have used the 12z
HRRR for the timing, just assuming that model is about an hour
slow with the placement of the line. Therefore, the primary time
period for severe weather will be starting around 10 am in the
interior counties and continuing through approximately 3-4 pm
along the coast. The 12z KCHS RAOB shows that wind profiles are
mostly unidirectional with 0-6 km shear on the order of 40-50
knots, and SRH values should peak in the 100-200 m2/s2. The
sounding also shows the presence of a elevated mixed layer and
mid-level lapse rate of 7 C/km. However, model soundings show
that low-level lapse rates aren't particularly impressive and
will likely be inhibitive and keep buoyancy rather modest. The
best instability should reside across southeast Georgia and
sneak across the river into the western counties of southeast
South Carolina. So while the shear and wind fields are
sufficient, instability will be a limiting factor. Damaging wind
continues to be the main threat, though we can't count out a
tornado, especially within any bowing stronger line segments. As
a result, all counties other than Charleston and Berkeley are
under a Tornado Watch until 1 pm. The main reason Charleston
and Berkeley weren't included with this watch is due to the
timing, and the expected lesser instability that far to the
northeast. It is possible these counties will be added to the
watch at a later time.
We should see enough sun to warm temperatures into the mid to
upper 70s. Such values could approach or reach daily record
highs, detailed in the Climate Section below. With the warm
temperatures, mixing profiles will increase and tap into the
low-level jet just off the surface. Frequent gusts into the
20-25 mph range, with a few gusts as high as 30 mph possible
along the Charleston County coast. Finally, few is ongoing along
the nearby coastal waters and could still advect onshore
producing reduced visibilities this morning. The main areas
where this will occur include the coast of Beaufort, Colleton,
and Charleston counties.
Tonight: Front will move off the coast taking precip out of the
region during the overnight period. Some lingering fog is
possible, until drier air begins to overspread the region during
the late overnight hours.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: Band of enhanced moisture/associated showers will be
close to the coast to start the day, but odds favor no
precipitation over coastal counties. Otherwise, drier air will
spread into the region, accompanied by above-normal high
temperatures in the upper 60s to lower 70s, highest across
interior counties along the Altamaha River.
Friday and Saturday: Cooler and dry high pressure expand into
the region. Temperatures mainly in the 40s to start Friday
should recover into the upper 50s to lower 60s. Late Friday
night into early Saturday morning, minimum temperatures are
expected to range from the lower to middle 30s inland to the
upper 30s to middle 40s closer to the coast. The chance for rain
will remain essentially zero.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Sunday should start with temperatures mainly in the 40s,
although a few inland locations could slip into the upper 30s,
while a few beach locations could remain close to 50F. Then,
ahead of an approaching cold front, Sunday afternoon
temperatures should recover into the 65-70F range at many
locations. Clouds will increase, but any showers should hold off
until Sunday night when temperatures only bottom out in the
upper 40s to lower 50s. Then, the cold front will push through
the region with isolated/scattered showers at least Monday into
Tuesday. Forecast uncertainly increases Tuesday/Wednesday, as
some guidance depicts drier high pressure building over the
area, while other guidance suggests that an upper trough could
push through the Southeast and prolong with period of unsettled
conditions into midweek. Otherwise, highs in the middle/upper
60s Monday should back off to around 60F north and lower to
middle 60s south Tuesday, followed by cooler highs 55-60F.
Wednesday.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Pesky sea fog off the Atlantic continues to impact the
immediate South Carolina coastal areas, including the KCHS and
KJZI terminals where IFR conditions will dominate through
14-16Z, with improving conditions thereafter. However, a
congealing line of showers and thunderstorms will be rolling
through the region this afternoon, impacting the terminals
between 20 and 23Z. At KSAV, VFR conditions will prevail this
morning before the line of showers and thunderstorms rolls
through between 18Z and 23Z.
After FROPA tonight, a brief period of IFR conditions is
possible at all terminals this evening before drier air works
into the region overnight.
Extended Aviation Outlook: Flight restrictions in low ceilings
could linger early Thursday. Then, flight restrictions could
develop as a cold front pushes into the area with showers Sunday
night into Monday. Outside of these periods, VFR conditions are
expected.
&&
.MARINE...
Satellite imagery is providing an excellent look at the ongoing
dense fog across the nearshore waters this morning. Based on the
satellite imagery and coastal web cams, we have expanded the
Dense Fog Advisory to include all the nearshore waters and
Charleston Harbor, and extended it through 1 pm. For the harbor,
the dense fog will increasingly become confined to the harbor
entrance as the morning progresses. Also, some fog is impacting
the outer Georgia waters, but it is a small part of the zone so
we will hold off on the advisory there.
Otherwise, southwesterly winds will continue to increase today
ahead of the cold front. Some gusts to around 25 knots are
expected, with seas approaching 6 feet for the Charleston
coastal waters. Thus, we have hoisted an SCA for that marine
zone for this afternoon through much of tonight. Line of strong
thunderstorms will approach the waters later this afternoon and
Special Marine Warnings may be needed.
Wednesday: As a cold front approaches the region, the pressure
gradient will tighten. There are indications that wind gusts
could exceed 25 knots and seas 6 feet, especially in the
Charleston County waters. Small Craft Advisories could
eventually be needed. Aside from gusty winds and elevated seas,
sea fog could linger across the waters for much of the time,
before dissipating close to sunset.
Thursday through Monday: Late Thursday into Friday, offshore
winds could support marginal Small Craft ADvisory conditions
away from the immediate coast. Otherwise, winds/seas should
remain SCA levels most of this forecast period, even early next
week as a cold front pushes into the region.
&&
.CLIMATE...
Record high minimums January 4:
KCHS: 63F set in 2015.
KSAV: 60F set in 2015 and previous.
Record highs January 4:
KCHS: 77F set in 2005 and previous.
KSAV: 80F set in 2004.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Dense Fog Advisory until 1 PM EST this afternoon for AMZ330-
350-352-354.
Small Craft Advisory from 1 PM this afternoon to 3 AM EST
Thursday for AMZ350.
&&
NEAR TERM...BSH/TBA
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...TBA/SPR
MARINE...BSH/TBA/SPR
CLIMATE...Hazardous weather outlook, Jan 4, 9:24 AM EST, 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 924 AM EST Wed Jan 4 2023 GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>049-051-051430- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Colleton-Coastal Jasper- 924 AM EST Wed Jan 4 2023 ...TORNADO WATCH 13 IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-050-052-051430- Inland Berkeley-Charleston-Tidal Berkeley- 924 AM EST Wed Jan 4 2023 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: A line of thunderstorms is expected to move across the Tri-County region this afternoon. These thunderstorms could become severe, producing damaging wind gusts and possibly even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-051430- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 924 AM EST Wed Jan 4 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ374-051430- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 924 AM EST Wed Jan 4 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 4, 5:29 AM EST, 4 hours 51 minutes before
Special Weather Statement National Weather Service Charleston SC 529 AM EST Wed Jan 4 2023 SCZ048>050-052-041400- Beaufort-Coastal Colleton-Charleston-Tidal Berkeley- 529 AM EST Wed Jan 4 2023 ...PATCHY DENSE SEA FOG IMPACTING COASTAL COMMUNITIES... Webcams and surface observations continue show pockets of dense sea fog impacting coastal communities of Southeast South Carolina from roughly Hilton Head north to McClellanville. This includes coastal communities such as Edisto Beach, Fripp Island, Hunting Island, Kiawah Island, Johns Island, James Island, Folly Beach, Downtown Charleston, Mount Pleasant, Sullivans Island, Isle of Palms and McClellanville. Visibilities in the sea fog will drop to 1/4 mile or less, possibly near zero at times near bodies of water. Motorists driving along the coast should be alert for rapidly changing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down and leave extra distance ahead of you in case a sudden stop is needed. &&
Special weather statement, Jan 4, 9:47 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
947 AM EST Wed Jan 4 2023
GAZ087-088-099-100-114-115-041530-
Evans-Bulloch-Candler-Jenkins-Tattnall-Screven-
947 AM EST Wed Jan 4 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EVANS,
BULLOCH, JENKINS, CANDLER AND TATTNALL COUNTIES...
At 947 AM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Herndon to near Alamo, and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Reidsville, Metter, Millen, Sylvania, Butts, Portal and
Collins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3252 8215 3256 8208 3254 8203 3260 8200
3266 8208 3278 8213 3282 8215 3289 8212
3292 8208 3292 8195 3295 8186 3291 8176
3304 8153 3301 8149 3298 8149 3189 8212
3191 8213 3191 8222 3218 8218 3235 8225
TIME...MOT...LOC 1447Z 273DEG 38KT 3291 8215 3210 8273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:04 AM EST | Small Craft Advisory | CHS | 22 hr | |
| Jan 4, 6:11 AM EST | Marine Dense Fog Advisory | CHS | 12 hr | |
| Jan 4, 10:58 AM EST | Special Weather Statement | CHS | Colleton | 47 min |
| Jan 4, 10:58 AM EST | Special Weather Statement | CHS | Hampton | 47 min |
| Jan 4, 11:08 AM EST | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 30 min |
| Jan 4, 11:19 AM EST | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 41 min |
| Jan 4, 11:31 AM EST | Tornado Warning | CHS | Hampton, Jasper | 16 min |
| Jan 4, 11:34 AM EST | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 41 min |
| Jan 4, 11:49 AM EST | Special Weather Statement | CHS | Berkeley | 41 min |
| Jan 4, 11:53 AM EST | Special Weather Statement | CHS | Colleton, Jasper | 37 min |
| Jan 4, 12:19 PM EST | Special Marine Warning | CHS | 74 min | |
| Jan 4, 12:23 PM EST | Special Marine Warning | CHS | 107 min | |
| Jan 4, 3:18 PM EST | Special Marine Warning | CHS | 42 min | |
| Jan 4, 9:47 AM EST | Special Weather Statement | CHS | Candler, Jenkins, Tattnall | 43 min |
| Jan 4, 10:56 AM EST | Special Weather Statement | CHS | Bulloch, Evans, Tattnall | 49 min |
| Jan 4, 1:18 PM EST | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty, Long, McIntosh | 57 min |
| Jan 4, 2:14 PM EST | Special Weather Statement | CHS | McIntosh | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.